Tornadoes · United States · Illinois · 2014
EF1 tornado, Highland Winet Arpt to Dudleyville, Illinois, February 20, 2014
From Highland Winet Arpt to Dudleyville, this EF1 tornado ran 12.3 miles across Bond and Madison counties on February 20, 2014, touching down at 3:57 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 20, 2014
- Touchdown
- 3:57 PM CST (21:57 UTC)
- Lifted
- 4:12 PM CST (22:12 UTC)
- On the ground
- 15 minutes
- Path length
- 12.3 miles (19.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Bond and Madison counties
- Touchdown point
- 38.758, -89.615
- Lift-off point
- 38.843, -89.415
- Record number
- 1402201557-01
The damage survey
9 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- 4 large 1 foot diameter Bradford pear trees snapped off. Adjacent home had no damage.
- Poorly constructed large pole barn destroyed.
- Large oak tree snapped and fell on house causing extensive damage. Pole barn next door completely destroyed.
- Storage barn destroyed. Roof thrown about 20 yards.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds and large hail. Also, four tornadoes occurred in our area.
The tornado touched down about 3.4 miles northeast of Highland, in Madison County, on Trestle Road causing window, roof and tree damage to a home, and then totally destroyed a large commercial metal storage building just northeast of the home. The tornado then crossed the county line into Bond County. For the Madison County portion of the tornado, the maximum intensity was EF1 with a path length of 1.06 miles and a max path width of 50 yards. Overall, the maximum intensity for the entire tornado was EF1 with a maximum wind speed of 105 mph. The total path length was 12.31 miles with a maximum width 50 yards.
After crossing from Madison County into Bond County, the tornado continued to produce intermittent tree damage as it headed northeast and crossed Illinois Route 143 and then totally destroyed a farm outbuilding along Pokey Road. Another farmstead was struck northeast of the farm outbuilding, where the tornado totally destroyed a pole barn and produced extensive damage to a home from a falling oak tree. The tornado continued to produce damage to trees and outbuildings as it moved northeast with roof and siding damage also occurring to a home on Millersburg Road. It lifted and dissipated just southwest of the intersection of Airport Avenue and Dudleyville Road, three miles south of Greenville. For the Bond County portion of the tornado, the maximum intensity was EF1 with a path length of 11.25 miles and a max path width of 50 yards. Overall, the maximum intensity for the entire tornado was EF1 with a maximum wind speed of 105 mph. The total path length was 12.31 miles with a maximum width 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 19:36 UTC and running to 22:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 03:33 UTC | Wind Advisory | LSX |
| 19:36 UTC | 22:45 UTC | Severe Thunderstorm Watch | LSX |
| 21:25 UTC | 22:15 UTC | Severe Thunderstorm Warning | LSX |
| 22:01 UTC | 22:27 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Feb 20, 3:20 PM CST, 37 minutes earlier.
Area forecast discussion, Feb 20, 3:20 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST Thu Feb 20 2014
.SHORT TERM: (Through Late Tonight)
Issued at 312 PM CST Thu Feb 20 2014
Several bands of thunderstorms have developed head of the front and
these will continue to push quickly eastward through the remainder
of the afternoon and into the early evening. Attendant with the
storms will be primarily a threat of damaging winds and small
hail, possibly an isolated tornado. All of the storms should exit
the CWA by 00z as the cold front surges eastward. We have been
observing an initial strong blast of southwest to west winds of
50-60 mph with the passage of the front coincident with an area of
deeper mixing within the dry slot. Following this brief blast, the
winds have been decreasing into the 20-30 mph range with gusts of
40-50 mph. Given this initial surge is brief we will continue with
just the wind advisory which covers the main thrust of the wind
event into the evening hours. The winds will remain gusty
overnight in the wake of the front and deepening cyclone, but will
diminish from the intensity of this afternoon and evening. Post-
frontal stratus will blanket the area for at least a portion of
this evening and then push out of the area by 03z. Within the
stratus there could be an accompanying sprinkle or flurry in
northeast MO and west central IL, otherwise clear skies expected
ovenight. We will be cancelling the flood watch as storms have
exited NEMO and are moving quite rapidly in south central IL and
don't pose a flood threat.
Glass
.LONG TERM: (Friday through Next Thursday)
Issued at 258 PM CST Thu Feb 20 2014
On Friday, gusty west winds to back to the southwest as a weak
surface ridge builds in. Winds will be gusting to near 35 mph at
times. Otherwise, mostly sunny with highs ranging from the upper
40s north to the upper 50s over central and southern Missouri.
A weak cold front slides through Friday night, but energy to
remain just north and northeast of forecast area, so should see
dry conditions. Did keep silent slight chance pops over northeast
MO and west central IL on Friday where some light snow/light rain
may be possible, but confidence is low right now.
By Saturday, surface ridge to build back in with cooler conditions
expected. Highs will only be in the upper 30s to upper 50s, but
still near normal for this time of year. Lows Saturday night will be
in the low 20s to low 30s. In the meantime, a stalled frontal
boundary will setup just south of forecast area with some
overrunning pcpn possible as a shortwave rides along the boundary,
but confidence is low at this time. Just kept silent slight
chance pops for Saturday night for some light rain/snow mix.
On Sunday, surface ridge to strengthen and bring in cooler weather
for the remainder of the forecast period. Highs on Sunday will only
be in the low 30s to mid 40s with lows Sunday night in the mid teens
to low 20s.
Beyond that, next chance for precipitation will be Monday and
Monday night, though best chances will be over northern MO and
northern half of IL, so kept silent slight chance pops in this
area. With colder air moving in, the precipitation will be in the
form of light snow with this system. Colder weather to persist
through mid week with highs in the mid 20s to low 40s through
Wednesday and lows in the teens to low 20s. Then even colder air
to filter in by Thursday with highs only in the upper teens to mid
30s.
Byrd
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1127 AM CST Thu Feb 20 2014
Surface low now NW of KMKC will move northeastward this afternoon
and tonight with the warm front lifting northward through KUIN
within the next hour or so, and the trailing cold front sweeping
eastward across the area this afternoon. Predominately VFR
conditons are expected ahead of the cold front along with gusty
southerly winds. The exception is with any thunderstorms occurring
along/ahead of front which could drop flight conditions briefly
to IFR and contain strong winds. Coverage of any storms is hard to
judge at this time and thus have just mentioned Vicinity in the
current TAFS and will update as needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front, along with a
period of MVFR cigs. Clouds will clear this evening and the winds
should diminish some this evening but will remain gusty through
the period.
Specifics for KSTL:
VFR conditions and gusty southerly winds are expected until a cold front
passage around 22z. Thunderstorm chances/coverage with the cold
front are hard to judge at this time, and thus have kept with a
mention of VCTS and will update if needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front at 22z, along
with a period of MVFR cigs into mid-evening. Clouds will clear
around 02-03z and the winds should diminish some this evening but
will remain gusty through the period.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until Midnight CST tonight FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
IL...WIND ADVISORY until Midnight CST tonight FOR Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Feb 20, 4:31 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 431 AM CST THU FEB 20 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 431 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES THROUGH THE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ISOLATED TORNADOES POSSIBLE. THE POTENTIAL FOR FLOODING ON RIVERS AND STREAMS WILL CONTINUE TODAY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SEE THE FLOOD WATCH PRODUCT FOR MORE DETAILS. VERY STRONG AND GUSTY WINDS ARE ALSO EXPECTED THIS AFTERNOON AND THIS EVENING. SEE THE WIND ADVISORY PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...ANY FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE TODAY. GKS
In the hours before
Local storm report, Feb 20, 3:31 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL ALTON 38.90N 90.15W
02/20/2014 E0.25 INCH MADISON IL TRAINED SPOTTER
SMALL LIMBS UNDER 1 INCH DIAMETER ALSO BLOWN DOWN
&&
JPLocal storm report, Feb 20, 3:34 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG BETHALTO 38.90N 90.05W
02/20/2014 MADISON IL AMATEUR RADIO
LARGE TREE LIMBS DOWN APPROX 6-8 INCHES IN DIAMETER.
ALSO 2 FOOT DIAMETER HEALTHY TREE BLOWN DOWN. IN
VICINITY OF HWY 255 AND HWY 140
&&
JPLocal storm report, Feb 20, 3:42 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 ENE FAIRVIEW HEIGHTS 38.60N 89.97W
02/20/2014 E0.50 INCH ST. CLAIR IL COCORAHS
&&
JPLocal storm report, Feb 20, 3:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND DMG EDGEWOOD 39.27N 91.08W
02/20/2014 PIKE MO LAW ENFORCEMENT
GRADIENT WINDS BLEW OVER A SEMI TRACTOR TRAILER ON U.S.
HIGHWAY 61 NEAR HIGHWAY WW. NO INJURIES REPORTED.
&&
BYRDLocal storm report, Feb 20, 3:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 1 N MARTINSBURG 39.53N 90.84W
02/20/2014 PIKE IL PUBLIC
ONE HOME HAD ALL WINDOWS SHATTERED AND MOST ROOF
SHINGLES REMOVED. A 30 TO 40 YARD ROW OF PINE TREES WERE
SHEARED OFF NEAR THE BASE. SEVERAL LARGE 2 TO 3 FOOT
DIAMETER TREES WERE ALSO SNAPPED. 3 LARGE MACHINE SHEDS
WERE ALSO SEVERELY DAMAGED.
&&
JPLocal storm report, Feb 20, 3:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST PLAINVIEW 39.16N 89.99W
02/20/2014 M52 MPH MACOUPIN IL TRAINED SPOTTER
&&
JPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.0 hours before the tornado, 169 km from the path. February 20, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96532 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 576 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.2 K/km
Lincoln, IL (KILX), 00:00Z
2.0 hours after it, 169 km from the path. February 21, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83765 J/kg
- Surface CAPE
- 32 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Belleville - Scott AFB (BLV), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:58 UTC | 65.84 | 63.14 | 180° 18 kt | 24 | 994.2 | |
| 20:58 UTC | 68 | 60.8 | 170° 23 kt | 35 | 992.2 | |
| 21:58 UTC | 68 | 59 | 210° 24 kt | 36 | 992.2 | VCTS |
| 21:59 UTC | 68 | 59 | 220° 21 kt | 36 | 992.9 | VCTS |
| 22:03 UTC | 68 | 59 | 250° 23 kt | 36 | 993.9 | -RA VCTS |
| 22:08 UTC | 64.4 | 59 | 220° 32 kt | 43 | 993.2 | +RA VCTS |
| 22:13 UTC | 62.6 | 59 | 220° 24 kt | 43 | 993.6 | +RA BR |
| 22:18 UTC | 64.4 | 57.2 | 230° 22 kt | 43 | 993.9 | -RA |
| 22:20 UTC | 64.4 | 55.4 | 240° 23 kt | 31 | 994.2 | |
| 22:41 UTC | 64.4 | 44.6 | 250° 32 kt | 44 | 994.9 | SQ |
| 22:58 UTC | 60.8 | 42.8 | 250° 33 kt | 47 | 996.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:08 UTC | HAIL 0.25 | Alton | Madison, IL | SMALL LIMBS UNDER 1 INCH DIAMETER ALSO BLOWN DOWN |
| 21:15 UTC | TSTM WND DMG | Alton | Madison, IL | *** 1 INJ *** UTILITY POLE FELL ON CAR. 2200 BLOCK OF COLLEGE AVENUE IN ALTON IL. ONE OCCUPANT OF THE VEHICLE WAS INJURED. |
| 21:20 UTC | TSTM WND DMG | Bethalto | Madison, IL | LARGE TREE LIMBS DOWN APPROX 6-8 INCHES IN DIAMETER. ALSO 2 FOOT DIAMETER HEALTHY TREE BLOWN DOWN. IN VICINITY OF HWY 255 AND HWY 140 |
| 21:30 UTC | TSTM WND GST 52 | Plainview | Macoupin, IL | |
| 21:36 UTC | HAIL 0.5 | 2 Ene Fairview Heights | St. Clair, IL | |
| 21:40 UTC | TSTM WND GST 60 | Maryville | Madison, IL | DAMAGE TO SIDING REPORTED. GUSTS ESTIMATED IN EXCESS OF 60 MPH |
| 21:55 UTC | HAIL 0.25 | 1 N Irving | Montgomery, IL | |
| 22:00 UTC | TSTM WND DMG | 1 Ese Highland | Madison, IL | SIDING BLOWN OFF HOUSES...ESTIMATED WINDS OVER 60 MPH |
| 22:00 UTC | TSTM WND DMG | Highland | Madison, IL | SIDING AND SHINGLES BLOWN OFF OF HOMES...SMALL TREES ALSO BLOWN DOWN. |
| 22:00 UTC | TSTM WND GST 60 | 3 S Highland | Madison, IL | |
| 22:15 UTC | TSTM WND GST 65 | Aviston | Clinton, IL | SHINGLES BLOWN OFF BUILDINGS |
| 22:15 UTC | NON-TSTM WND DMG | 1 E Hillsboro | Montgomery, IL | BILLBOARD DAMAGED BY STRAIGHT LINE WINDS IN THE WAKE OF THE THUNDERSTORMS. TIME ESTIMATED. |
| 22:19 UTC | TSTM WND GST 50 | Aviston | Clinton, IL | PEA SIZED HAIL ALSO OBSERVED |
| 22:20 UTC | NON-TSTM WND GST 60 | Maryville | Madison, IL | DAMAGE TO SIDING REPORTED. GUSTS ESTIMATED IN EXCESS OF 60 MPH |
| 22:25 UTC | TSTM WND DMG | 1 W Breese | Clinton, IL | SHED BLOWN DOWN ONE MILE WEST OF BREESE |
| 22:30 UTC | TSTM WND DMG | Ramsey | Fayette, IL | SHINGLES AND SHEETING BLOWN OFF OF THE ROOF OF A HOME |
| 22:33 UTC | NON-TSTM WND GST 57 | Caseyville | St. Clair, IL | |
| 22:40 UTC | TSTM WND DMG | 3 N Brownstown | Fayette, IL | POWER LINES BLOWN DOWN. LARGE MACHINE SHED SEVERELY DAMAGED. |
| 22:45 UTC | NON-TSTM WND GST 63 | 1 Nnw Bethalto | Madison, IL | |
| 23:00 UTC | NON-TSTM WND DMG | Collinsville | Madison, IL | MULTIPLE TREES DOWN BLOCKING ROADS. |
| 23:18 UTC | TSTM WND DMG | Kinmundy | Marion, IL | POWER LINES DOWN NEAR KINMUNDY |
| 23:25 UTC | TORNADO | 6 S Nokomis | Montgomery, IL | HIGH TENSION TOWER TWISTED. DAMAGE TO FARM BUILDINGS INCLUDING AT LEAST ONE GARAGE...ONE BARN PARTIALLY DESTROYED...AND DAMAGE TO A FARM HOUSE AND NUMEROUS TREES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of February 20, 2014
33 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 20 | 2:25 PM CST | EF2 | Pike, IL | 12.1 | 80 | 1 | ||
| February 20 | 2:48 PM CST | EF0 | Morgan, IL | 0.3 | 25 | |||
| February 20 | 2:52 PM CST | EF0 | Morgan, IL | 8.2 | 50 | |||
| February 20 | 3:43 PM CST | EF0 | Sangamon, IL | 0.2 | 75 | $30,000 | ||
| February 20 | 3:57 PM CST | EF1 | Sangamon, IL | 8.3 | 300 | $990,000 | ||
| February 20 | 4:09 PM CST | EF2 | Montgomery, IL | 22.4 | 200 | 1 | $600,000 | |
| February 20 | 4:36 PM CST | EF1 | Fayette, IL | 4.8 | 50 | |||
| February 20 | 4:39 PM CST | EF1 | Pemiscot, MO | 0.2 | 70 | 5 | $75,000 | |
| February 20 | 4:40 PM CST | EF1 | Jackson, IL | 0.4 | 50 | $10,000 | ||
| February 20 | 4:40 PM CST | EF0 | Shelby, IL | 0.3 | 50 | |||
| February 20 | 4:41 PM CST | EF1 | Pemiscot, MO | 0.0 | 25 | $10,000 | ||
| February 20 | 4:54 PM CST | EF1 | Effingham, IL | 1.5 | 100 | $80,000 | ||
| February 20 | 5:43 PM CST | EF0 | Edgar, IL | 3.0 | 75 | |||
| February 20 | 7:40 PM EST | EF0 | Montgomery, IN | 7.5 | 40 | $75,000 | ||
| February 20 | 6:42 PM CST | EF0 | Webster, KY | 6.2 | 125 | $30,000 | ||
| February 20 | 7:11 PM CST | EF0 | Walthall, MS | 0.5 | 40 | $5,000 | ||
| February 20 | 7:12 PM CST | EF0 | Caldwell, KY | 1.6 | 125 | $8,000 | ||
| February 20 | 7:48 PM CST | EF0 | Marion, MS | 0.5 | 50 | $15,000 | ||
| February 20 | 9:32 PM EST | EF0 | Rush, IN | 0.0 | 25 | $12,000 | ||
| February 20 | 8:33 PM CST | EF1 | Evangeline Parish, LA | 2.6 | 75 | $50,000 | ||
| February 20 | 8:45 PM CST | EF1 | Lawrence, AL | 10.7 | 450 | |||
| February 20 | 8:51 PM CST | EF1 | Lauderdale, AL | 1.8 | 400 | |||
| February 20 | 8:55 PM CST | EF1 | Lauderdale, AL | 2.7 | 500 | 1 | ||
| February 20 | 9:05 PM CST | EF1 | Limestone, AL | 2.7 | 500 | |||
| February 20 | 10:14 PM EST | EF1 | Ripley, IN | 0.8 | 50 | $100,000 | ||
| February 20 | 9:28 PM CST | EF1 | Jones, MS | 4.6 | 100 | $400,000 | ||
| February 20 | 9:50 PM CST | EF0 | Jones, MS | 0.6 | 50 | $10,000 | ||
| February 20 | 9:53 PM CST | EF1 | Moore, TN | 1.6 | 400 | |||
| February 20 | 10:53 PM EST | EF0 | Montgomery, OH | 2.0 | 80 | $150,000 | ||
| February 20 | 10:08 PM CST | EF1 | Franklin, TN | 1.1 | 100 | |||
| February 20 | 10:23 PM CST | EF1 | Franklin, TN | 2.0 | 400 | |||
| February 20 | 10:29 PM CST | EF1 | Coffee, TN | 1.2 | 250 | $200,000 | ||
| February 20 | 12:54 AM EST | EF0 | Delaware, OH | 0.1 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.